Florida, 2015Lightning Strike in Florida, September 18, 2015
September 18, 2015 · NWS MFL · 1 event in 1 county or zone
An upper level trough of low pressure over the Florida peninsula generated scattered afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure over the Florida peninsula generated scattered afternoon showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 18, 2:57 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 18, 2:57 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT FRI SEP 18 2015
.SHORT TERM (TONIGHT-SUNDAY NIGHT)...
THE MID LEVEL TROUGH THAT HAS BEEN OVER THE EASTERN GULF OF MEXICO
THE PAST FEW DAYS WILL BEGIN TO GET PICKED UP BY A STRONGER
UPSTREAM TROUGH AND LIFT TO THE NORTHEAST TONIGHT AND SATURDAY. A
SURFACE TROUGH IS ALSO EXPECTED TO DEVELOP WITH A STRONG DEEP
SOUTHWESTERLY FLOW FORMING ACROSS SOUTH FLORIDA WHICH WILL PERSIST
OVER THE WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK AS THE LOW
PRESSURE AREA MOVES SLOWLY OFFSHORE FROM THE CAROLINAS. THE
CYCLONIC CIRCULATION AROUND THE LOW PRESSURE WILL USHER IN DRIER
AIR ALOFT ACROSS SOUTH FLORIDA OVER THE WEEKEND WITH PWAT
REMAINING NEAR 2" ON SATURDAY AND TO LOWERING TO AROUND 1.5" ON
SUNDAY. THIS WILL KEEP ELEVATED POPS ONGOING FOR EARLY IN THE
WEEKEND OVER THE INTERIOR AND EAST COAST. HOWEVER, THE GFS IS
INDICATING STEERING FLOW MAY BE CLOSE TO 20 MPH ON SATURDAY WHICH
WOULD HINT AT MAINLY FAST MOVING SHOWERS AND AN ISOLATED
THUNDERSTORM AS THE PRIMARY THREAT ESPECIALLY EARLY IN THE
WEEKEND. BASED ON THIS, THE THREAT FOR HEAVY RAINFALL HAS ENDED
AND THUS THE FLOOD WATCH HAS BEEN CANCELLED.
.LONG TERM (MONDAY-FRIDAY)...
FOR NEXT WEEK, SOME MOISTURE INCREASE WILL OCCUR AS THE LOW
PRESSURE LIFTS FARTHER TO THE NORTHEAST AND LOW LEVEL FLOW BECOMES
VERY WEAK WITH MOSTLY SEA BREEZE INTERACTION ACTIVITY THROUGH THE
MIDDLE OF THE WEEK. THEN, BOTH THE GFS AND ECMWF SHOW A STRONG
CUT-OFF LOW DEVELOPING OVER THE SOUTHEAST STATES TOWARDS THE END
OF THE WEEK WITH SOUTHWEST FLOW BECOMING DOMINANT AGAIN OVER
SOUTH FLORIDA. THIS WILL BRING AN INCREASED THREAT FOR THE HIGHEST
CHANCES FOR RAIN OVER THE INTERIOR AND EAST COAST METRO REGION AT
THAT TIME.
&&
.MARINE...
OUTSIDE OF THUNDERSTORM ACTIVITY, A SOUTHWEST WIND WILL BE THE
DOMINANT FORCE FOR TONIGHT AND SATURDAY AT GENERALLY 15 KNOTS OR
LESS WITH A LIGHT AND VARIABLE WIND DEVELOPING LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THE WIND FLOW COULD THEN BECOME
LIGHT NORTHEAST TO EAST TOWARDS THE MIDDLE OF NEXT WEEK. THIS WILL
RESULT IN SEAS OF 4 FEET OR LESS THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 91 76 91 / 20 40 20 30
FORT LAUDERDALE 77 91 78 92 / 20 50 20 40
MIAMI 77 91 78 93 / 20 40 20 40
NAPLES 77 89 78 91 / 20 20 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...30/KOB
LONG TERM....30/KOB
Hazardous weather outlook, Sep 18, 4:00 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
500 PM EDT FRI SEP 18 2015
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190900-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
500 PM EDT FRI SEP 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THIS
EVENING. LIGHTNING STRIKES ARE THE PRIMARY RISK FROM THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY WITH LIGHTNING
BEING THE PRIMARY RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Special weather statement, Sep 18, 1:11 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI SEP 18 2015
FLZ072-074-172-173-181830-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
211 PM EDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...45 TO 55 MPH WINDS AND THE DEVELOPMENT OF FUNNEL CLOUDS
FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL
230 PM EDT...
* AT 210 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH ROTATION...CAPABLE OF PRODUCING A FUNNEL CLOUD OVER NORTH
MIAMI BEACH...MOVING EAST AT 10 MPH.
* IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45
TO 55 MPH...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
HOLLYWOOD...HALLANDALE...MIAMI GARDENS...NORTH MIAMI...NORTH MIAMI
BEACH...AVENTURA...DANIA BEACH...SUNNY ISLES BEACH...WEST PARK...
GOLDEN GLADES...OJUS...PEMBROKE PARK...GOLDEN BEACH...IVES
ESTATES...HOLLYWOOD DOWNTOWN AND FIU NORTH CAMPUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2592 8012 2593 8012 2593 8013 2591 8013
2591 8014 2590 8014 2589 8019 2596 8023
2604 8013 2604 8011
TIME...MOT...LOC 1810Z 252DEG 10KT 2594 8017
GREGORIASpecial weather statement, Sep 18, 1:18 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT FRI SEP 18 2015
FLZ067-068-072-168-172-181845-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
218 PM EDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...45 TO 55 MPH WINDS AND THE DEVELOPMENT OF FUNNEL CLOUDS
FOR NORTHEASTERN BROWARD AND SOUTHEASTERN PALM BEACH COUNTIES UNTIL
245 PM EDT...
* AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS AND POSSIBLE
FUNNEL CLOUDS...EXTENDING ALONG A LINE EXTENDING FROM NEAR
PALM AIRE TO SUNNY ISLES BEACH...AND MOVING NORTHEAST AT 20 MPH.
* IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45
TO 55 MPH...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
FORT LAUDERDALE...HOLLYWOOD...CORAL SPRINGS...POMPANO BEACH...BOCA
RATON...DEERFIELD BEACH...DELRAY BEACH...TAMARAC...MARGATE...
LIGHTHOUSE POINT...LAUDERDALE-BY-THE-SEA...HIGHLAND BEACH...COCONUT
CREEK...OAKLAND PARK...LAUDERDALE LAKES...DANIA BEACH...PARKLAND...
WILTON MANORS...HILLSBORO BEACH AND SEA RANCH LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2610 8010 2610 8011 2612 8011 2611 8012
2608 8011 2605 8011 2605 8012 2604 8012
2604 8017 2638 8022 2648 8005
TIME...MOT...LOC 1817Z 225DEG 16KT 2623 8015 2594 8014
GREGORIALocal storm report, Sep 18, 1:26 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM MARINE TSTM WIND KEY BISCAYNE 25.69N 80.17W
09/18/2015 M40 MPH MIAMI-DADE FL MESONET
&&
EVENT NUMBER MFL1500333
KMLightning, Miami-Dade
- When
- September 18, 5:35 PM EST
- Where
- Miami-Dade County, 1.78 mi NW of Miami
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 25.785, -80.223
Lightning struck a 29-foot boat at a marina on the Miami River near NW 17th Avenue which started a fire and caused significant damage to the boat. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, September 18, 2015$5.0 million · 2.75 in hail · 21 events
- Tornado and Flash Flooding in Illinois, September 18, 2015$130,000 · EF1 · 10 events
- Tornado in Kansas, September 18, 20151 injured · EF1 · 1 event
- Tornadoes in Missouri, September 18, 2015EF1 · 2 events
- Hail and Damaging Winds in Indiana, September 18 to 19, 20151 injured · 56 kt wind · 12 events
- Hail in Nebraska, September 18, 20151.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 18, 20151 in hail · 7 events
- Hail and Damaging Winds in Indiana, September 18, 201570 kt wind · 4 events
- Flash Flood and Flood in Illinois, September 18 to 19, 20151 in hail · 4 events
- Frost and Freeze in California, September 18, 20152 events
- Damaging Winds in New Mexico, September 18, 201556 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596512.